Q:

Are there any dangers to using nasal spray?

A:

Quick Answer

There are several dangers of using nasal spray excessively, and a major health risk associated with the overuse of nasal spray is rhinitis medicamentosa, commonly known as rebound rhinitis or nasal spray addiction. This condition occurs when an individual uses nasal spray for four to seven days, causing severe injury to the nasal passages, as RhinitisMedicamentosa.org explains.

Continue Reading

Full Answer

Other health risk factors associated with the overuse of nasal spray include sinus infections, coughing, headaches, congestion, and swelling of the nasal passages. In some rare cases, it may cause

septal perforation where the membrane separating the nostrils suffers a tear, according to WebMD. If the tear is too severe, nasal surgery may be necessary to repair the damage.

Treatment options that help stop an individual's dependence on nasal spray include weaning and cessation, RhinitisMedicamentosa.org details. Weaning reduces the use of nasal spray gradually over a period of time, while cessation stops the use of nasal spray completely.

Nasal steroids also help reduce the overuse of nasal spray. They work by contracting the nasal lining, as described by WebMD.

To prevent rhinitis medicamentosa, experts recommend reading the label of the nasal spray. If the ingredient list contains phenylephrine, oxymetazoline, xylometazoline or naphazoline, HealthCentral recommends avoiding it.

Learn more about Side Effects

Related Questions

Explore